Tornadoes · United States · Nebraska · 2024

Unrated tornado, Gurley, Nebraska, July 3, 2024

This Unrated tornado ran 0.0 miles across Cheyenne County on July 3, 2024, touching down at 1:48 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
July 3, 2024
Touchdown
1:48 PM MDT (19:48 UTC)
Path length
0.0 miles (0.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
41.320, -103.130
Lift-off point
41.320, -103.130
Record number
2407031348-01

What the Weather Service recorded

A line of severe thunderstorms developed along the Nebraska panhandle early in the afternoon on the 3rd with strong outflow winds and up to ping pong ball sized hail. An additional storm developed early in the evening over the northern Nebraska panhandle with strong winds and quarter size hail near Chadron.

Gurley Fire Chief reported a brief ground circulation.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jul 3, 11:16 AM MDT, 2 hours 32 minutes earlier. Its key messages:

  • Thunderstorms are expected this afternoon and tonight, especially across east central Wyoming and the western Nebraska Panhandle. Any developing storms will have the potential to become severe with all hazards possible.
  • A cool and generally pleasant Independence Day is expected in the wake of a strong cold front set to sweep across the area later tonight. A few light showers are possible, but no major impacts are expected. Daytime highs on Thursday will only be in the 70s for most areas.
Area forecast discussion, Jul 3, 11:16 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1116 AM MDT Wed Jul 3 2024

.KEY MESSAGES...

- Thunderstorms are expected this afternoon and tonight,
  especially across east central Wyoming and the western
  Nebraska Panhandle. Any developing storms will have the
  potential to become severe with all hazards possible.

- A cool and generally pleasant Independence Day is expected in
  the wake of a strong cold front set to sweep across the area
  later tonight. A few light showers are possible, but no major
  impacts are expected. Daytime highs on Thursday will only be
  in the 70s for most areas.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 409 AM MDT Wed Jul 3 2024

The primary focus over the next 12 to 24 hours is the threat for
strong to severe thunderstorms across portions of the CWA. Storm
coverage is fairly uncertain today with a robust EML expected to
spread across the majority of the CWA by early afternoon w/ 700-
mb WAA contributing to 700-mb temperatures near +14 deg C by 18z
over most of south central & southeast Wyoming. As such, it does
appear likely that capping will be an issue for most of the area
w/ the best chance for CI over our far northern & eastern zones,
on the edge of the thermal ridge/EML. High-res guidance suggests
initial development may occur along/southeast of a line from IBM
to AIA by early afternoon as SSE boundary layer flow allows dew-
points to soar into the lower to middle 60s east of the dryline,
supporting rapid destabilization w/ MLCAPEs of 1500 to 2000 J/kg
by 18z. It is possible that additional development will occur in
the early afternoon across Converse/Niobrara counties, but would
expect the better chance to occur during the evening w/ the cold
frontal passage. Strengthening flow aloft & veering profiles may
support effective shear of 35 to 45 knots, suggesting the threat
for supercells capable of all facets of severe weather including
very large/damaging hail, strong winds, and even a few tornadoes
for any surface based storms in western Nebraska. Could see some
elevated storms persist well into the night behind the main cold
front, with a low-end risk for marginally severe hail overnight.

As 700-mb temperatures plunge to between +2 and +6C by Wednesday
night in the wake of the cold front, the stage will be set for a
very cool Independence Day w/most areas only seeing highs in the
70s. Isolated to widely scattered instability-driven showers are
expected, but overall do not expect to see much of an impact for
most areas with this activity.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Issued at 409 AM MDT Wed Jul 3 2024

Minimal changes made to the long term forecast. Still expecting a
cold front over the weekend which will lead to a brief cool down,
before strong ridging over western CONUS warms temperatures up again.

Biggest change in the long term appears to be the timing of the cold
front. Both the GFS and ECMWF show two progressive shortwaves
traverse the CWA within a 36 hour period. The ECMWF shows the first
shortwave as the stronger of the two, bringing colder 700 mb air
into the region by Saturday morning. This is followed by quick
warming of 700 mb temperatures as the first shortwave is quickly
ejected eastward. The second shortwave moves in during the day
Sunday, but lingers a bit longer, leading to cooler temperatures
during the day. The GFS differs in that it keeps the first shortwave
far enough to the northeast for the CWA to see limited effects. This
leads to a warm day on Saturday. Second shortwave moves through
during the day on Sunday, again, leading to cooler daytime highs.
Still have fairly high confidence that temperatures on Saturday will
be on the warm side, with a 5 degree increase in daytime highs
compared to Friday. Sunday will likely feature below average, but
pleasant high temperatures. With 700 mb temperatures as cold as +4C,
highs may not make it out of the 70s for most locations. Aside from
temperatures, could see some light precipitation develop with both
of these shortwaves due to increased mid-level moisture and forcing.

With a strengthening ridge building over western CONUS, expect
warming temperatures and dry conditions through the beginning of the
work week. Increasing 700 mb temperatures and rising 500 mb heights
will likely lead to the return of 90 degree temperatures by the
middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1109 AM MDT Wed Jul 3 2024

VFR expected at terminals through late afternoon. VCTS will
transition to -TSRA/-SHRA for KSNY this afternoon, bringing the
chance of MVFR, and wind gusts up to 30-40 knots briefly. The
northern Panhandle terminals are anticipated to stay in VFR
until after 0Z when another round of -TSRA/+TSRA arrives for
KAIA and KCDR, which will bring fluctuating IFR/MVFR conditions
briefly. Wind gusts in the NE Panhandle will be gusty and
erratic near and around VCTS, so wind gusts up to 30-40 knots
are possible. SE WY terminals will see VFR the entire forecast
period, with wind gusts up to 30-40 knots this afternoon before
tapering off overnight. Please see individual TAFs for further
information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...SF
AVIATION...BW
Hazardous weather outlook, Jul 3, 7:39 AM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
739 AM MDT Wed Jul 3 2024

WYZ103>107-109>118-041345-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
739 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will bring much cooler air later today.
Isolated to widely scattered thunderstorms are possible after
midnight tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-041345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
739 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk for severe thunderstorms today and tonight.
The first round of thunderstorms will mainly impact areas along
and east of a line from Chadron and Kimball Nebraska early this
afternoon. All modes of severe weather are possible.

The second round of thunderstorms will develop across northern
Wyoming and move southeast across eastern Wyoming and the northern
Nebraska Panhandle after sunset. These thunderstorms may be strong
to severe and could continue into early Thursday
morning...bringing large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 3, 12:50 PM MDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1250 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Hail             24 NE Bridgeport        41.91N 102.77W
07/03/2024  M1.00 Inch       Morrill            NE   Trained Spotter

&&
Special weather statement, Jul 3, 1:02 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
102 PM MDT Wed Jul 3 2024

NEZ020-021-054-055-031945-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
102 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES THROUGH 145 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Potter, or 21 miles northeast of Kimball, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalton and Gurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4128 10349 4148 10347 4147 10287 4117 10301
TIME...MOT...LOC 1902Z 271DEG 19KT 4138 10330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trudel
Local storm report, Jul 3, 1:13 PM MDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
113 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     Hail             8 SE Bridgeport         41.58N 102.99W
07/03/2024  M1.00 Inch       Morrill            NE   Trained Spotter

&&
Local storm report, Jul 3, 1:24 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
124 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     Hail             2 W Broadwater          41.60N 102.89W
07/03/2024  M1.25 Inch       Morrill            NE   Trained Spotter

&&
Special weather statement, Jul 3, 1:42 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
142 PM MDT Wed Jul 3 2024

NEZ021-032015-
Morrill NE-
142 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORRILL COUNTY
THROUGH 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northport, or 28 miles south of Alliance, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bridgeport and Northport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4165 10310 4180 10309 4185 10272 4166 10271
TIME...MOT...LOC 1942Z 266DEG 19KT 4170 10301

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Local storm report, Jul 3, 1:46 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
146 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     Tstm Wnd Gst     11 NE Potter            41.33N 103.16W
07/03/2024  M60 MPH          Cheyenne           NE   Trained Spotter

            Spotter reported nickel size hail.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

7.8 hours before the tornado, 213 km from the path. July 3, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -307, lifted condensation level 1884 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -1 square meters per square second, 0 to 6 km bulk shear 40 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-307 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The surface observations

Gurley (1HW), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 141 km away, was scanning. The volume nearest the touchdown began at 19:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of July 3, 2024

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 36:25 PM CDTUnratedCuster, NE0.010
July 37:59 PM CDTEF0Stone, MO1.1150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.